Diabetes Home > Exubera and Blood Sugar
Side effects are possible with Exubera, and blood sugar levels may become too low or too high. Low blood sugar can cause shakiness, cold sweats, and blurred vision. Symptoms of high blood sugar include increased urination, increased thirst, and nausea. Because either condition can cause serious complications, if you are taking Exubera and blood sugar levels appear to drop too low or go too high, contact your healthcare provider.
Exubera and Blood Sugar: An OverviewOne of the possible side effects with Exubera® (inhaled insulin) is its effect on blood sugar levels. For some people, the drug can cause blood sugar levels to drop too low (hypoglycemia). It is also possible for blood sugar levels to go too high (hyperglycemia) in people taking Exubera.
Note: In October 2007, Pfizer announced it will stop making Exubera. This decision was voluntary and was not based on any safety concern; Pfizer states that Exubera has not met its expectations in terms of sales. Starting in October 2007, Exubera will be available for an additional three months, which will give people enough time to change from Exubera to another type of insulin or other diabetes medication.
Exubera and Low Blood SugarLow blood sugar is the most common side effect reported by people taking the drug. This is more common in elderly people and in people with adrenal, pituitary, liver, or kidney problems, as well as during fasting before surgery and after prolonged exercise.
Symptoms of low blood sugar can vary, depending on a number of factors, including how low the blood sugar levels are. Examples of early symptoms may include:
- Extreme hunger
- Cold sweats
- Blurry vision.
More severe symptoms include:
- Changes in behavior, such as irritability
- Loss of coordination
- Difficulty speaking
- Loss of consciousness
- Loss of life.
If you develop any possible symptoms of low blood sugar while on Exubera, contact your healthcare provider immediately, or seek emergency medical care and stop taking the medicine. If your healthcare provider believes that low blood sugar is causing your symptoms, he or she may recommend that you treat it immediately by eating or drinking something with sugar in it, such as orange juice, hard candy, a tablespoon of honey, or even a tablespoon of granulated sugar.